Missouri, 2011Damaging Wind in Missouri, August 20, 2011
August 20, 2011 · NWS LSX · 1 event in 1 county or zone
Mesoscale convective system moved southeast across forecast area during the early morning hours of August 20th. There were isolated reports of wind damage with some of the storms.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Mesoscale convective system moved southeast across forecast area during the early morning hours of August 20th. There were isolated reports of wind damage with some of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Aug 20, 5:14 AM CST, 16 minutes earlier.
Area forecast discussion, Aug 20, 5:14 AM CST, 16 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
614 AM CDT SAT AUG 20 2011
.DISCUSSION...
/230 AM CDT SAT AUG 20 2011/
MCS WILL MOVE EAST-SOUTHEAST ACROSS THE CWA THIS MORNING WITH
THREAT OF SEVERE WIND GUSTS WITH LEADING BOW ECHO...WHICH IS
CURRENTLY PRODUCING 60 TO 70 MPH WINDS IN KANSAS CITY METRO.
OUTFLOW FROM THIS CONVECTIVE SYSTEM WILL BECOME THE EFFECTIVE
BOUNDARY AND RESIDE SOUTH OF THE CWA BY THIS AFTERNOON. THE THREAT
OF SEVERE WEATHER IS BECOMING LESS LIKELY THIS AFTERNOON AND EVENING
DUE TO THE POSITION OF THE AFOREMENTIONED BOUNDARY AND THE OVERALL
LACK OF INSTABILITY DUE TO MORNING CLOUD COVER AND PRECIPIATION.
EXPECT COVERAGE OF SHOWERS AND A FEW THUNDERSTORMS TO INCREASE WITH
THE FRONTAL BOUNDARY AND APPROACHING SHORTWAVE TO OUR NORTH THIS
AFTERNOON. THIS ACTIVITY WILL STEADILY SPREAD SOUTH ACROSS THE AREA
TONIGHT...BEFORE CLEARING OUT OF THE CWA BY EARLY SUNDAY MORNING.
SHOULD BE A BREAK FROM THE PRECIPITATION SUNDAY AND SUNDAY NIGHT AS
HIGH PRESSURE BUILDS SOUTH INTO THE OHIO RIVER VALLEY. MODELS TRY TO
BRING ACTIVE NORTHWEST FLOW REGIME BACK TO THE REGION EARLY NEXT
WEEK WITH A SERIES OF SHORTWAVES INTERACTING WITH A QUASISTATIONARY
BOUNDARY. CHANCE POPS LITTER THE FORECAST FROM MONDAY NIGHT THROUGH
WEDNESDAY DUE TO UNCERTAINTY IN INDIVIDUAL MCS TRACK AND TIMING.
STRONGER SHORTWAVE AND COLD FRONT IS FORECAST TO PUSH THROUGH THE
AREA ON WEDNESDAY...WHICH SHOULD BRING DRY AND SEASONAL WEATHER TO
THE REGION THROUGH NEXT WEEKEND.
CVKING
&&
.AVIATION...
/545 AM CDT SAT AUG 20 2011/
MCS MOVING SLOWLY EWD THROUGH N CNTRL AND CNTRL MO WILL MOVE
THROUGH UIN AND COU BETWEEN 12Z-14Z SAT AND THROUGH STL/SUS AROUND
13-15Z SAT ALTHOUGH IT MAY WEAKEN AS THE MRNG PROGRESSES. THERE
WILL BE SOME WIND GUSTS OF AROUND 20-30 KTS WITH THESE STORMS.
THERE SHOULD BE A BREAK IN THE CONVECTION FOR LATE MRNG AND EARLY
AFTN THEN ANOTHER ROUND OF SHOWERS/STORMS FOR LATE AFTN INTO THE
EVNG AS A SHORTWAVE TROUGH AND ASSOCIATED CDFNT MOVE SEWD THROUGH
THE AREA. WINDS SHOULD BE VARIABLE THIS MRNG WITH OUTFLOW
BOUNDARIES ACROSS THE AREA...THEN MAINLY SELY THIS AFTN BEFORE
TURNING MORE N-NELY TGT AFTER FROPA.
SPECIFICS FOR KSTL...SHOWERS/STORMS SHOULD MOVE EWD INTO STL BY
13Z SAT WITH WIND GUSTS OF 20-30 KTS. THE RAIN SHOULD END BY LATE
MRNG...THEN A SECOND ROUND OF SHOWERS AND STORMS WILL LIKELY DROP
SEWD THROUGH STL BY LATE AFTN OR EARLY EVNG AS A CDFNT MOVES
THROUGH THE AREA. THE WIND SHOULD SHIFT TO A N-NELY DIRECTION BY
LATE TGT AFTER FROPA ALTHOUGH IT WILL BE FAIRLY LGT.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Aug 20, 2:41 AM CST, 2 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
341 AM CDT SAT AUG 20 2011
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-211200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
341 AM CDT SAT AUG 20 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
A COMPLEX OF THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS
MORNING. WIND GUSTS TO 50 MPH ARE POSSIBLE WITH THE STRONGEST
STORMS.
ADDITINOAL THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
THROUGH TONIGHT. WIDESPREAD SEVERE WEATHER IS NOT ANTICIPATED.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
THERE IS A CHANCE OF THUNDERSTORMS MONDAY NIGHT THROUGH
WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
CVKING
In the hours before
Special weather statement, Aug 20, 3:36 AM CST, 1 hour 54 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
436 AM CDT SAT AUG 20 2011
MOZ047-048-201015-
COLE MO-MONITEAU MO-
436 AM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR MONITEAU AND WESTERN COLE
COUNTIES UNTIL 515 AM CDT...
AT 434 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM PILOT GROVE TO 10
MILES SOUTHWEST OF VERSAILLES TO 36 MILES WEST OF CAMDENTON...AND
MOVING SOUTHEAST AT 35 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
TIPTON...
CALIFORNIA...
CLARKSBURG...
JAMESTOWN...
HIGH POINT...
MCGIRK...
RUSSELLVILLE...
CENTERTOWN...
ST. MARTINS...
LATHAM...
KLIEVER...
ENON...
MARION...
LOHMAN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Special weather statement, Aug 20, 4:30 AM CST, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
530 AM CDT SAT AUG 20 2011
MOZ047>050-201115-
CALLAWAY MO-COLE MO-MONITEAU MO-OSAGE MO-
530 AM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR OSAGE...SOUTHEASTERN MONITEAU...
COLE AND SOUTHWESTERN CALLAWAY COUNTIES UNTIL 615 AM CDT...
AT 528 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ST. MARTINS TO 9
MILES NORTHWEST OF RICHLAND...AND MOVING EAST AT 45 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
JEFFERSON CITY...
HOLTS SUMMIT...
LINN...
WARDSVILLE...
ST. THOMAS...
TAOS...
WESTPHALIA...
FREEBURG...
RICH FOUNTAIN...
OSAGE BEND...
WAINWRIGHT...
META...
SCHUBERT...
OSAGE CITY...
TEBBETTS...
BONNOTS MILL...
KOELTZTOWN...
LOOSE CREEK...
ARGYLE...
FRANKENSTEIN...
IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.
TORRENTIAL RAIN...WHICH MAY FLOOD LOW LYING AREAS SUCH AS DITCHES AND
UNDERPASSES...IS ALSO LIKELY. DO NOT DRIVE YOUR VEHICLE ON A FLOODED
ROADWAY.
GKS
Special weather statement, Aug 20, 5:26 AM CST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
626 AM CDT SAT AUG 20 2011
MOZ049-059-062-072-201230-
CRAWFORD MO-FRANKLIN MO-GASCONADE MO-OSAGE MO-
626 AM CDT SAT AUG 20 2011
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN OSAGE...GASCONADE...
SOUTHWESTERN FRANKLIN AND CRAWFORD COUNTIES UNTIL 730 AM CDT...
AT 621 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM JEFFERSON CITY TO
FORT LEONARD WOOD...AND MOVING SOUTHEAST AT 40 MPH.
WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN AND FREQUENT DANGEROUS LIGHTNING.
LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...
CUBA...
STEELVILLE...
BOURBON...
SULLIVAN...
BLAND...
CHERRYVILLE...
LEASBURG...
CANAAN...
COOK STATION...
OAK HILL...
JAPAN...
DILLARD...
DAVISVILLE...
ST. CLOUD...
CVKING
Thunderstorm Wind, Osage
- When
- August 20, 5:30 AM CST
- Where
- Osage County, 2.97 mi ESE of Rich Fountain
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- COOP Observer
- Coordinates
- 38.390, -91.827
Thunderstorm winds blew down several large tree limbs and shredded a boat canopy.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Idaho, August 20 to 21, 20111 death · $15,000 · 56 kt wind · 1 event
- Hail and Damaging Winds in Arkansas, August 20 to 23, 2011$282,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Illinois, August 20, 2011$170,000 · 1 in hail · 9 events
- Hail and Damaging Winds in Mississippi, August 20 to 24, 2011$112,000 · 55 kt wind · 12 events
- Damaging Winds in Louisiana, August 20, 2011$115,000 · 62 kt wind · 5 events
- Tornado and Hail in Michigan, August 20, 2011$45,000 · EF0 · 22 events
- Damaging Winds in Texas, August 20, 2011$100,000 · 60 kt wind · 5 events
- Damaging Winds in Arkansas, August 20, 20111 injured · $45,000 · 65 kt wind · 6 events
- Damaging Wind and Lightning Strike in Illinois, August 20, 2011$53,000 · 70 kt wind · 2 events
- Flash Flood and Hail in South Carolina, August 20, 2011$50,000 · 0.75 in hail · 2 events
- Damaging Winds in Georgia, August 20, 2011$22,000 · 52 kt wind · 5 events
- Damaging Wind in North Carolina, August 20, 2011$15,000 · 56 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345049.